Interpersonal Comparisons of Utility: An Algebraic Characterization of Projective Preorders and Some Welfare Consequences
It is shown that any completely preordered topological real algebra admits a continuous utility representation which is an algebra-homomorphism (i.e., it is linear and multiplicative). As an application of this result, we provide an algebraic characterization of the projective (dictatorial) preorders defined on Rⁿ. We then establish some welfare implications derived from our main result. In particular, the connection with the normative property called independence of the relative utility pace is discussed.
|Date of creation:||Jan 2007|
|Publication status:||published as 'Numerical representability or ordered topological spaces with compatible algebraic structure' in: Order, 2012, 29, 131-146|
|Contact details of provider:|| Postal: IZA, P.O. Box 7240, D-53072 Bonn, Germany|
Phone: +49 228 3894 223
Fax: +49 228 3894 180
Web page: http://www.iza.org
|Order Information:|| Postal: IZA, Margard Ody, P.O. Box 7240, D-53072 Bonn, Germany|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Claude D'Aspremont & Louis Gevers, 1977.
"Equity and the Informational Basis of Collective Choice,"
Review of Economic Studies,
Oxford University Press, vol. 44(2), pages 199-209.
- d'ASPREMONT, Claude & GEVERS, Louis, "undated". "Equity and the informational basis of collective choice," CORE Discussion Papers RP 350, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Trockel, Walter, 1992. "An Alternative Proof for the Linear Utility Representation Theorem," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 2(2), pages 298-302, April.
- Candeal-Haro, Juan Carlos & Indurain-Eraso, Esteban, 1995. "A Note on Linear Utility," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 6(3), pages 519-522, November.
- Candeal, J. C. & Indurain, E., 1995. "Homothetic and weakly homothetic preferences," Journal of Mathematical Economics, Elsevier, vol. 24(2), pages 147-158. Full references (including those not matched with items on IDEAS)
When requesting a correction, please mention this item's handle: RePEc:iza:izadps:dp2594. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mark Fallak)
If references are entirely missing, you can add them using this form.